Alert archive / Oklahoma / Wind Advisories in 2008

Wind Advisory 37, NWS Norman, OK

November 5, 200812 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Nov 5, 2008, 4:39 AM CST for 12 counties in Oklahoma. It took effect at Nov 5, 2008, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 4:39 AM CST (10:39 UTC)
In effect from
Nov 5, 2008, 9:00 AM CST
Expired
Nov 5, 2008, 6:00 PM CST
In force
9 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Kiowa County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Altus AFB radar (KFDR), 155 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 051039
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
439 AM CST WED NOV 5 2008

...STRONG SOUTHERLY WINDS AGAIN TODAY...

.A STRONG STORM SYSTEM WILL MOVE INTO THE PLAINS TODAY... AND
STRONG WINDS WILL DEVELOP IN WESTERN OKLAHOMA AGAIN TODAY.

OKZ004-005-009-010-014>016-021-022-033>035-051845-
/O.NEW.KOUN.WI.Y.0037.081105T1500Z-081106T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM-
WASHITA-HARMON-GREER-KIOWA-
INCLUDING THE CITIES OF...BUFFALO...ALVA...ARNETT...WOODWARD...
CHEYENNE...TALOGA...WEATHERFORD...CLINTON...ELK CITY...SAYRE...
CORDELL...HOLLIS...MANGUM...HOBART
439 AM CST WED NOV 5 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS WESTERN OKLAHOMA
LATE THIS MORNING AND EARLY THIS AFTERNOON WITH GUSTS TO AROUND 40
MPH. WINDS WINDS WILL BECOME WEST TO SOUTHWEST THIS AFTERNOON AS
A DRYLINE MOVES THROUGH THE AREA. WINDS WILL DECREASE THIS
EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS74 KOUN 051731
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1131 AM CST WED NOV 5 2008

...STRONG SOUTHERLY TO WESTERLY WINDS TODAY...

.A STRONG STORM SYSTEM WILL MOVE INTO THE PLAINS TODAY... AND
STRONG WINDS ARE EXPECTED TO DEVELOP IN WESTERN OKLAHOMA THIS AFTERNOON.

OKZ004-005-009-010-014>016-021-022-033>035-060000-
/O.CON.KOUN.WI.Y.0037.000000T0000Z-081106T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM-
WASHITA-HARMON-GREER-KIOWA-
INCLUDING THE CITIES OF...BUFFALO...ALVA...ARNETT...WOODWARD...
CHEYENNE...TALOGA...WEATHERFORD...CLINTON...ELK CITY...SAYRE...
CORDELL...HOLLIS...MANGUM...HOBART
1131 AM CST WED NOV 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS WESTERN OKLAHOMA
THIS AFTERNOON WITH GUSTS TO AROUND 40 MPH. WINDS WILL BECOME
WEST TO SOUTHWEST THIS AFTERNOON AS A DRYLINE MOVES THROUGH THE
AREA. WINDS WILL DECREASE THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Nov 5, 4:26 AM CST, 13 minutes earlier.

Area forecast discussion, Nov 5, 4:26 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
426 AM CST WED NOV 5 2008

.DISCUSSION...
ACTIVE WEATHER DAY TODAY WITH THE UPPER LOW MOVING EAST FROM THE
GREAT BASIN INTO THE CENTRAL PLAINS TODAY WITH A 75 TO 80 KNOT 500
MB JET ARCING FROM EASTERN NEW MEXICO AND THE SOUTHERN TEXAS
PANHANDLE ACROSS NORTHERN AND WESTERN OKLAHOMA INTO THE CENTRAL
PLAINS. AT THE SURFACE... THIS SYSTEM WILL BRING A COLD FRONT AND
DRYLINE THROUGH THE AREA TODAY AND TONIGHT WITH STORMS LIKELY EAST
AND FIRE WEATHER CONCERNS WEST. THERE IS AGREEMENT AMONG THE
NUMERIC MODELS THAT THE MOST SIGNIFICANT LOW-LEVEL DRY AIR WILL
MOVE INTO NORTHWEST OKLAHOMA. EXPECT SURFACE RH VALUES TO BE
BETWEEN 15 AND 20 PERCENT IN THE NORTHWEST...SO THIS IS THE AREA
THAT WILL BE HIGHLIGHTED WITH A RED FLAG WARNING FOR FIRE WEATHER
CONCERNS. FIRE DANGER WILL STILL BE QUITE HIGH FARTHER EAST AND
SOUTH BEHIND THE DRYLINE... BUT RH VALUES MAY NOT GET DOWN AS LOW
AS 20 PERCENT SO WILL CANCEL THE REMAINDER OF THE FIRE WEATHER
WATCH. WINDS ARE ALSO EXPECTED TO INCREASE TO WIND ADVISORY
CRITERIA IN PORTIONS OF WESTERN OKLAHOMA AND WILL ISSUE A WIND
ADVISORY FOR LATE MORNING THROUGH THE AFTERNOON.

WARM LATER OF AIR BETWEEN 850 MB AND 750 MB WILL LIKELY KEEP A LID
ON CONVECTIVE DEVELOPMENT THROUGH THE EARLY TO MID AFTERNOON...
BUT EXPECT CONVECTION TO DEVELOP LATE THIS AFTERNOON OR THIS
EVENING WITH THE LIFT ASSOCIATED WITH THIS SYSTEM AND THE FRONT.
WITH THIS FORCING... EXPECT STORMS TO EVOLVE TO A LINEAR SYSTEM
THIS EVENING... ALTHOUGH SHEAR WILL BE SUFFICIENT TO SUPPORT
ISOLATED SEVERE THUNDERSTORMS WITH 6 KM SHEAR OF 50 KNOTS BY 00Z
INCREASING TO 55 TO 60 KNOTS BY 06Z. 1 KM SHEAR OF 25 TO 30 KNOTS
IS ALSO EXPECTED IN THE NORTHEAST SECTION OF THE CWA. STORMS
SHOULD EXIT THE CWA BEFORE 12Z BUT WILL KEEP A SMALL AREA OF
SLIGHT CHANCE POPS TOMORROW MORNING IN THE SOUTHEAST.

TRANQUIL AND MORE SEASONABLE WEATHER EXPECTED FOR A FEW DAYS AFTER
THIS SYSTEM MOVES OUT. THERE ARE BIG DISAGREEMENTS IN THE MEDIUM
RANGE MODELS ON THE NEXT SYSTEM EARLY NEXT WEEK. GFS IS MUCH
WEAKER WITH THIS SYSTEM AND PRODUCES RELATIVELY LITTLE PRECIP
ACROSS THE AREA... WHILE THE ECMWF REMAINS QUITE STRONG WITH A
CLOSED LOW MOVING OVER THE AREA AND PRODUCING SIGNIFICANT
PRECIPITATION. WITH RUN TO RUN INCONSISTENCY IN THE GFS AND
CURRENT MEX REDUCING OR ELIMINATING POPS... HAVE OPTED TO LET THE
CURRENT PRECIP FORECAST RIDE FROM YESTERDAY WHERE WE MAINTAIN
CHANCE POPS. MAIN CHANGE IN THE EXTENDED WAS TO LOWER MAX
TEMPERATURES ON TUESDAY AS COLDER WEATHER WILL BE FILTERING IN
PER EITHER MODEL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  51  66  39 /  20  40  10   0
HOBART OK         80  45  67  37 /  10  10   0   0
WICHITA FALLS TX  85  48  70  39 /  10  20  10  10
GAGE OK           73  38  63  30 /  10   0   0   0
PONCA CITY OK     75  51  65  39 /  30  60  10   0
DURANT OK         79  56  69  42 /  10  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR OKZ004-005-009-010-014>016-021-022-033>035.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     OKZ004-005-009>011-014-015-021.

TX...NONE.
&&
Hazardous weather outlook, Nov 4, 11:42 AM CST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1142 AM CST TUE NOV 4 2008

OKZ004>048-050>052-TXZ083>090-051300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1142 AM CST TUE NOV 4 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A STRONG CAPPING INVERSION OVER THE REGION IS EXPECTED TO PREVENT
THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. HOWEVER...AFTER
MIDNIGHT...ISOLATED THUNDERSTORMS COULD OCCUR OVER NORTHERN PORTIONS
OF OKLAHOMA CLOSER TO THE EDGE OF THE CAP. IF THUNDERSTORMS DO OCCUR
LATE TONIGHT...THEY SHOULD STAY BELOW SEVERE LEVELS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY NOV 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WILL OCCUR OVER MUCH OF THE
REGION TODAY. GUSTS OF 40 TO 45 MPH ARE EXPECTED ACROSS THE
NORTHWEST AND WESTERN SECTIONS OF OKLAHOMA. WINDS THIS STRONG WILL
LIKELY MAKE TRAVEL DIFFICULT FOR MOTORCYCLISTS...AND THOSE IN
HIGH-PROFILE AND LIGHT-WEIGHT VEHICLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT AS A STORM SYSTEM AND ASSOCIATED DRY LINE AND COLD FRONT MOVE
OVER THE REGION. THE HIGHEST CHANCE FOR THUNDERSTORMS WILL BE NEAR
AND EAST OF THE INTERSTATE-35 CORRIDOR. SOME OF THE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS THE PRIMARY CONCERN.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE IN THE WEEKEND AS ANOTHER
STORMS SYSTEM APPROACHES.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY. A VERY HIGH TO EXTREME
FIRE DANGER WILL DEVELOP BEHIND THE DRY LINE ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS WEDNESDAY AFTERNOON.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 4:50 AM CSTRed Flag WarningOUNBeckham, Dewey, Ellis, Harper, Major, Roger Mills and 2 more13 hr
Nov 5, 2:47 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady43 min
Nov 5, 3:04 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady56 min
Nov 5, 3:25 PM CSTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma50 min
Nov 5, 3:33 PM CSTSevere Thunderstorm WarningOUNKay, Noble42 min
Nov 5, 4:10 PM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain50 min
Nov 5, 4:10 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Payne50 min
Nov 5, 4:24 PM CSTSevere Thunderstorm WarningOUNNoble, Payne36 min
Nov 5, 4:48 PM CSTSevere Thunderstorm WarningOUNPayne42 min
Nov 5, 4:52 PM CSTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie38 min
Nov 5, 5:13 PM CSTSevere Thunderstorm WarningOUNGarvin, Grady, Stephens47 min
Nov 5, 5:29 PM CSTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie46 min
Nov 5, 5:36 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma39 min
Nov 5, 5:44 PM CSTSevere Thunderstorm WarningOUNJefferson61 min
Nov 5, 5:47 PM CSTSevere Thunderstorm WarningOUNCleveland, Grady, McClain28 min

Nearby

Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.